Kansas, 2009Tornado and Damaging Wind in Kansas, July 3, 2009
July 3, 2009 · NWS ICT · 2 events in 1 county or zone
A lone supercell developed along a stalled frontal boundary across Central Kansas on the evening of July 3rd, 2009. This supercell produced a brief tornado touchdown in an open field, in Saline county, Kansas as it moved to the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone supercell developed along a stalled frontal boundary across Central Kansas on the evening of July 3rd, 2009. This supercell produced a brief tornado touchdown in an open field, in Saline county, Kansas as it moved to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 3, 5:29 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 3, 5:29 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT FRI JUL 3 2009
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCT-NMRS STRONG-SEVERE STORMS SHOULD CONTINUE TO DEVELOP THIS EVE
FROM W-CNTRL THRU N-CNTRL KS...RESULTING FROM STRONG CONVERGENCE
ALONG THE W-E FRONTAL ZONE. STRONG WIND GUSTS/HEAVY RAINFALL WILL
BE MAIN IMPACT AND THIS ACTIVITY SHOULD AFFECT RSL/SLN. MCS ACTIVITY
COULD PUSH SLIGHTLY SWD THRU CNTRL KS LATE TONIGHT AS 50KT S-SWRLY
LOW-LEVEL JET ALLOWS SWD PROPAGATION AND POSSIBLE OUTFLOW BOUNDARY
INTERACTION. THIS COULD ALLOW CONVECTION TO AFFECT HUT/ICT
TERMINALS EARLY SAT AM. OTHERWISE FRONT WILL MOVE SOUTHWARD THRU
SRN KS DURING DAY SAT. CAP WILL ONCE AGAIN WEAKEN BY LATE PM WITH
SCT TS DEVELOPING ACROSS S-CNTRL/SERN KS BEFORE ACTIVITY PUSHES
INTO NRN OK SAT EVE.
JMC
&&
.PREV DISCUSSION... /ISSUED 310 PM CDT FRI JUL 3 2009/
DISCUSSION...
MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES THROUGH THE WEEKEND.
TONIGHT-SUNDAY:
TEMPERATURES HAVE CLIMBED INTO THE MIDDLE TO UPPER 90S ACROSS THE
FORECAST AREA...AND CUMULUS IS BUILDING TO THE WEST AND SOUTH. THE
SURFACE FRONT IS STRETCHING ACROSS NORTHERN KANSAS...AND WILL REMAIN
NEARLY STATIONARY TONIGHT. THERE ARE A FEW STORMS DEVELOPING ACROSS
CENTRAL KANSAS AHEAD OF THE SURFACE FRONT...THAT COULD AFFECT A
PORTION OF CENTRAL KANSAS THIS AFTERNOON. AN MCS IS EXPECTED TO
DEVELOP TONIGHT ALONG THE FRONT...AND WILL LIKELY AFFECT CENTRAL
KANSAS COUNTIES AND SOUTH CENTRAL/SOUTHEAST KANSAS AS WELL. HAVE
INCREASED PRECIPITATION CHANCES TO REFLECT INCREASING CONFIDENCE IN
WIDESPREAD PRECIPITATION. WOULD EXPECT MAINLY STRONG WINDS AND LARGE
HAIL WITH THESE STORMS.
AS PREVIOUS FORECASTER MENTIONED...MODELS ARE SHOWING THE FRONT
COMING SOUTHWARD FASTER THAN THEY HAD BEEN INDICATING. CONTINUED TO
KEEP PRECIPITATION CHANCES ALONG SOUTHERN KANSAS ON SATURDAY AND
SATURDAY NIGHT...AND PRECIPITATION MAY IN FACT BE SOUTH OF OUR AREA
BY SATURDAY NIGHT. ALSO LOWERED TEMPERATURES ACROSS CENTRAL KANSAS
JUST A BIT...EXPECTING THE FRONT TO BE FURTHER SOUTH AND MORE
WIDESPREAD CLOUD COVER.
WILL KEEP THE FORECAST AREA DRY FOR SUNDAY...WITH THE FRONT ALONG
THE TEXAS BORDER. TEMPERATURES IN THE MID TO UPPER 80S LOOK
REASONABLE WITH COOLER MID-LEVEL TEMPERATURES.
MONDAY-THURSDAY:
THE BEGINNING OF THIS TIMEFRAME WILL BE A TRANSITION TO A MORE
SUMMER PATTERN AGAIN BY THE MIDDLE OF THE WEEK. A STRONG UPPER RIDGE
WILL BUILD OVER THE SOUTHERN PART OF THE COUNTRY...LEAVING THE
FORECAST AREA HOT AND DRY. TEMPERATURES COULD REACH OR EXCEED 100
DEGREES BY MID WEEK.
WITH WEAK NORTHWEST FLOW AT THE BEGINNING OF THE WEEK...THERE IS
ALWAYS A CHANCE FOR THUNDERSTORMS. HOWEVER...WITH CONFIDENCE LOW
THAT THERE WILL BE STORMS IN THE FORECAST AREA...WILL CONTINUE TO
KEEP THE FORECAST DRY.
SCHRECK
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN ISSUE WILL BE TIMING FRONTAL PASSAGE AND ATTENDENT
CONVECTION. NORTH AMERICAN MODEL DEVELOPS THUNDERSTORMS AHEAD OF
FRONT AND PROPAGATES THAT EAST SOUTHEAST...WHILE GLOBAL FORECAST
SYSTEM MODEL KEEPS PRECIPITATION IN THE VICINITY OF FRONT. NOT
TOTALLY DISCOUNTING NORTH AMERICAN MODEL...BUT THE PROBABILITY OF
IT BEING ACCURATE ENOUGH TO USE FOR TIMING IN THE TAFS IS A
STRETCH. GLOBAL FORECAST SYSTEM MODEL IS PROBABLY A BIT SLOW AND
WENT WITH SOMETHING IN BETWEEN. OUTSIDE OF THUNDERSTORMS...VFR
CONDITIONS SHOULD PREVAIL. USED MAINLY VCTS FOR NOW...GIVEN
UNCERTAINTY OF TIMING. APPEARS THAT FRONT SHOULD BE THROUGH MOST
SITES BY END OF FORECAST PERIOD. -HOWERTON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 72 87 67 87 / 30 30 10 10
HUTCHINSON 68 85 64 87 / 40 30 10 10
NEWTON 69 84 64 87 / 30 30 10 10
ELDORADO 70 86 63 87 / 30 30 10 10
WINFIELD-KWLD 73 88 68 87 / 20 30 30 10
RUSSELL 67 83 60 87 / 70 10 10 10
GREAT BEND 64 83 60 87 / 60 10 10 10
SALINA 70 84 63 87 / 60 20 10 10
MCPHERSON 68 84 64 86 / 40 30 10 10
COFFEYVILLE 75 90 67 88 / 20 30 30 10
CHANUTE 73 86 66 86 / 30 30 20 10
IOLA 74 84 66 85 / 30 30 20 10
PARSONS-KPPF 74 89 66 87 / 20 30 30 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 4:21 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT FRI JUL 3 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
521 PM CDT FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
STORMS WILL CONTINUE AND WILL OVERSPREAD THE AREA OVERNIGHT AS A
COLD FRONT SURGES SOUTHWARD. A FEW SEVERE STORMS WILL BE POSSIBLE OVER
CENTRAL KANSAS WITH LARGE HAIL AND SEVERE WINDS THE MAIN THREATS.
MEANWHILE STRONG STORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE
AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW STRONG STORMS WILL BE POSSIBLE ON SATURDAY ACROSS PORTIONS
OF SOUTHEAST KANSAS.
A WARM-UP WILL BE ON TAP AREAWIDE NEXT WEEK WITH HEAT INDICES
LIKELY EXCEEDING 100 TO 105 DEGREES BY THE END OF THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE OVERNIGHT FOR PORTIONS
OF CENTRAL KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SCHRECK
In the hours before
Special weather statement, Jul 3, 4:14 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT FRI JUL 3 2009
KSZ033-032245-
LINCOLN-
514 PM CDT FRI JUL 3 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...
AT 511 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR HUNTER...OR 20 MILES NORTHWEST OF LINCOLN...AND MOVING EAST AT
30 MPH.
OUTFLOW WINDS AROUND 50 MPH COULD AFFECT NORTHERN PORTIONS OF
LINCOLN COUNTY FROM THIS STORM.
PEOPLE IN NORTHERN LINCOLN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MOVES INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
JAKUB
Special weather statement, Jul 3, 4:56 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT FRI JUL 3 2009
KSZ032-032330-
RUSSELL-
556 PM CDT FRI JUL 3 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...
AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LURAY...OR 18 MILES NORTHEAST OF
RUSSELL...AND MOVING EAST AT 25 MPH.
WINDS TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
JAKUB
Special weather statement, Jul 3, 5:58 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT FRI JUL 3 2009
KSZ032-033-040045-
LINCOLN-RUSSELL-
658 PM CDT FRI JUL 3 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES...
AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LUCAS...OR 15 MILES EAST
OF RUSSELL...AND MOVING EAST AT 25 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
JAKUB
Tornado, Saline
- When
- July 3, 7:42 PM CST to 7:43 PM CST
- Where
- Saline County, 2.78 mi ENE of New Cambria to 3.11 mi ENE of New Cambria
- Rating
- EF0
- Path length
- 0.35 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.890, -97.450
A tornado briefly touched down in an open field.
Thunderstorm Wind, Saline
- When
- July 3, 10:01 PM CST
- Where
- Saline County, (Sln)salina Muni Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.800, -97.650
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 3, 20091 death · 1 in hail · 3 events
- Lightning Strike in New York, July 3, 20091 death · 1 event
- Rip Current in Florida, July 3, 20091 death · 1 event
- Flash Flood and Damaging Wind in Wyoming, July 3, 20091 injured · $5.0 million · 56 kt wind · 2 events
- Flash Flood and Hail in Colorado, July 3, 20096 injured · $150,000 · 1.75 in hail · 11 events
- Damaging Winds in Arizona, July 3, 20094 injured · $251,000 · 70 kt wind · 2 events
- Lightning Strike in Maine, July 3, 2009$300,000 · 1 event
- Hail and Damaging Winds in Kansas, July 3, 2009$75,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 3, 2009$30,000 · 1 in hail · 23 events
- Flash Flooding and Flood in New Mexico, July 3 to 5, 2009$50,000 · 58 kt wind · 4 events
- Damaging Wind in Arizona, July 3, 2009$25,000 · 60 kt wind · 1 event
- Flash Flooding in Pennsylvania, July 3, 2009$23,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169523, 169524.